Format

Send to:

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2014 Jun 3;2014. pii: bcr2014204262. doi: 10.1136/bcr-2014-204262.

Acute onset of bilateral visual loss during sildenafil therapy in a young infant with congenital heart disease.

Author information

  • 1Department of Paediatrics, Neonatal and Paediatric Intensive Care, Verona, Italy.
  • 2Department of Cardiology, Azienda Ospedaliera Universitaria Integrata Verona, Verona, Italy.
  • 3Department of Ophtalmology, Azienda Ospedaliera Universitaria Integrata Verona, Verona, Italy.
  • 4Department of Neonatal and Paediatric Intensive Care, Azienda Ospedaliera Universitaria Integrata Verona, Verona, Italy.

Abstract

We report a case of posterior non-arteritic ischaemic optic neuropathy (NAION) causing bilateral visual loss in a 7-month-old female infant, after a therapeutic course with sildenafil, a phosphodiesterase type 5 inhibitors (PDE5i). The patient was affected by a complex cyanotic congenital heart defect and had undergone cavopulmonary anastomosis (Glenn operation) 3 months ago. After 2 months of recurring chylothorax, a course of oral sildenafil was administered, with the hypothesis that pulmonary vascular resistances were increased. Approximately 4 weeks later the acute onset of visual worsening and poor pupillary light reflex prompted the diagnosis of posterior NAION. Despite a rapid cessation of PDE5i and systemic treatment with corticosteroids, no visual recovery was noticed at 2-year follow-up. NAION has been associated with PDE5i therapy in adults, but to the best of our knowledge it is almost unheard of in children. We suggest close monitoring of visual function in children undergoing treatment with sildenafil.

2014 BMJ Publishing Group Ltd.

PMID:
24895393
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk